Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 232, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 1997, 3:12 PM MDT for Hamilton County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1997, 3:12 PM MDT (21:12 UTC)
- Expired
- Aug 13, 1997, 3:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 3:35 PM MDT | Hail 0.88 | Coolidge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 132112 RRA SVRDDC KSC075-132145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 412 PM CDT WED AUG 13 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 345 PM MDT (445 PM CDT) * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWEST HAMILTON COUNTY * AT 310 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF COOLIDGE MOVING EAST AT 5 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. WINDS GREATER THAN 55 MILES AN HOUR ARE ALSO POSSIBLE. D.STEINMETZ/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:10 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 13, 2:10 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED AUG 13 1997 ...FORECAST CHALLENGES ARE WHERE MCS(S) FIRE AND TRACK TONIGHT AND THEN LOCATION OF WARM FRONT THU AND THU NIGHT...EXTENDED LOOKS FUN TOO... 18Z SFC MAP SUPPORTS ETA SFC FEATURES BETTER THAN THE NGM...THOUGH TAKING INTO ACCOUNT BIASES...THERE REALLY ARE NOT THAT MAY DIFFERENCES BETWEEN THEM. THERE IS A SFC LOW DEVELOPING OVER NW NEBRASKA WITH A GOOD DEAL OF MOISTURE CONVERGENCE AT THIS TRIPLE POINT. THERE IS A VERY NICE THERMAL/MOISTURE COUPLET EXTENDING ALL THE WAY FROM THE TX PANHANDLE UP TO THIS TRIPLE POINT...SO ONCE CONVECTIVE TEMPS ARE REACHED THINK TSRA POSSIBLE ALL ALONG THE LEE TROUGH. MODELS WANT TO DEVELOP AN ISENTROPICALLY FORCED AREA OF PCPN W/THE NRN STREAM VORT OVER THE NRN PLAINS AND MOVE IT INTO THE UPPER MID-WEST BY MORNING...AND DO VERY LITTLE SOUTH OF THE WARM FRONT. WITH A 30-35 KT LL JET I RATHER DOUBT THAT CONVECTION WILL SPARE WRN/CNTRL NE AND NRN KS. HOWEVER...HOW FAR SW IT GETS...AND HOW WIDESPREAD IT BECOMES...IS ANOTHER QUESTION. ICT MENTIONED THAT WE WILL REALLY BE IN A MOISTURE DIVERGENT SITU BY MORNING WITH BEST THETA-E/THERMAL ADVECTION WAY...WAY TO OUR NE. ALSO A VORT MEANDERING OVER THE TX PANHANDLE WILL LIKELY ORGANIZE CONVECTION OVER OK OVERNIGHT...ALSO HELPING TO ROB MOISTURE. THU THE FLOW TURNS MARKEDLY TO THE SW OVER WRN CWA. ANY OTHER TIME I WOULD REALLY GO ABOVE MOS...BUT AS WE HAVE BEEN SO WET LATELY...THINK WE WILL HAVE A HARD TIME EVEN REACHING MOS NUMBERS. ALSO WE MAY DEVELOP A FAIR CU FIELD AS WELL. HOWEVER...IF H8 CAP IS STRONG ENOUGH...CU MAY NOT FORM AND WE MAY EXCEED MOS WET GROUND OR NOT. AS FOR POPS...DRY TROUGH WILL EXTEND NE TO SW ACROSS AREA..W/H5 VORT FIELD INDICATING WHAT COULD BE A FAIRLY DEEP AREA OF FORCING ALONG AND TO THE EAST. AGEO SFC FLOW WILL CERTAINLY POOL VERY HIGH DWPTS ALONG THE TROUGH...SO IF WE REACH CONVECTIVE TEMPS NO REASON THERE SHOULD/NT BE SOME RATHER POTENT (STILL 30KTS AT H5) BOOMERS BY EVENING. THU NIGHT...CONVECTION SHOULD BE ONGOING IN THE EAST...THOUGH SW H8 FLOW SHOULD GET IT OUT IN A HURRY. WILL GO 40 POPS OUT THERE...(IF ANYTHING DEVELOPS) AND LOWER ELSEWHERE. LOWS NEAR MOS. FRIDAY SHOULD SEE A GOOD WRLY FLOW IN THE BOUNDARY. AGAIN THIS WOULD BE A GREAT OPPORTUNITY TO KILL MOS HIGHS...BUT WITH MOIST GROUND WILL FOLLOW MOS. PESKY SHEAR AXIS OR NOT...DO NOT SEE ANYTHING HAPPENING POP-WISE DURING THE DAY. .DDC...NONE DDC 066/089 065/092 067 433 GCK 065/090 062/093 066 433 EHA 064/091 061/095 065 433 LBL 064/091 063/094 065 433 HYS 067/088 066/092 067 434 P28 070/090 070/094 070 434 MCAVOY
In the hours before
Special weather statement, Aug 13, 10:12 AM MDT, 5 hours before
KSZ030-031-043>046-061>066-074>081-084>090-140600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1112 AM CDT WED AUG 13 1997 SYNOPSIS: THE LEE SIDE TROUGH WILL DEEPEN OVER EASTERN COLORADO THIS AFTERNOON. THIS WILL SERVE TO FOCUS LOW LEVEL MOISTURE OVER NORTH EASTERN COLORADO...WESTERN NEBRASKA AND SOUTHEAST WYOMING. IT IS ANTICIPATED THAT THUNDERSTORMS WILL DEVELOP OVER THIS AREA DURING THE LATE AFTERNOON AND MOVE SOUTHEAST ALONG THE TROUGH THROUGH THE EVENING AND OVERNIGHT HOURS. AT THIS TIME IT APPEARS THAT THE BEST CHANCE FOR THUNDERSTORMS WILL OCCUR AFTER SUNSET NORTH AND EAST OF A LINE FROM SCOTT CITY TO DODGE CITY TO PRATT. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS...THOUGH THE PRIMARY THREAT FROM THE STORMS WILL BE HEAVY RAIN. SPOTTER ACTIVATION MAY BE NEEDED IN THE AFOREMENTIONED AREAS LATER THIS EVENING. MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:45 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 30 min |
| Aug 13, 3:55 PM MDT | Tornado Warning | DDC | Hamilton | 35 min |
| Aug 13, 4:28 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| Aug 13, 4:41 PM MDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Aug 13, 5:01 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 29 min |
| Aug 13, 5:26 PM MDT | Severe Thunderstorm Warning | DDC | Stanton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.